Archives

  • 2018-07
  • 2018-10
  • 2018-11
  • 2019-04
  • Computed tomography images of the chest revealed ground glas

    2019-04-15

    Computed tomography images of the chest revealed ground-glass opacities and honeycombing, suggestive of pneumonitis. She later required intubation for respiratory failure. To evaluate the troponin elevation, the patient had a transthoracic echocardiogram (Fig. 1A) that demonstrated echodense material obliterating the right ventricular (RV) cavity, suggestive of endomyocardial fibrosis. Cardiac magnetic resonance imaging (MRI) (Fig. 1B) revealed a RV apical thrombus and patchy RV wall enhancement with pericardial thickening and enhancement suggestive of eosinophilic myocarditis. She later developed delirium and right upper and lower extremity weakness, and MRI of the nvp-aew541 revealed multiple scattered foci of restricted diffusion, consistent with acute ischemia from cardioembolic source, likely the known RV thrombus. Given the significant nvp-aew541 hypereosinophilia, the patient underwent a repeat bone marrow that ruled out leukemic transformation of her post-PVMF (Fig. 2). Unfortunately, conventional cytogenetics could not be obtained, but fluorescent in situ hybridization (FISH) assays of the peripheral blood for BCR-ABL, CHIC2 (FIP1L1-PDGFRα), and PDGFRB/TEL were negative Because her clinical deterioration was attributed to hypereosinophilia, she was initially started on prednisone 60mg daily for 6 days, but subsequently received a methylprednisolone pulse of 500mg twice daily for 3 days followed by a slow taper. Despite high dose corticosteroids, her absolute eosinophil count remained above 16.0×109/L. Seventeen days after starting high-dose corticosteroids, she was started on imatinib 100mg daily, which led to a significant reduction in her eosinophil count over the following 2 weeks (Fig. 3). Her steroids were tapered by approximately 50% reductions every 5 to 6 days over the remainder of her hospitalization and she was discharged on prednisone 15mg daily. On the date of hospital discharge, her WBC was 19.1×109/L with 23% eosinophils (absolute 4.4×109/L). Six months post discharge, she was clinically stable but still required platelet and RBC transfusions; as such, her imatinib dose was reduced to 100mg weekly. She remained on prednisone 10mg daily. In spite of this dose reduction in imatinib, her absolute eosinophil count remained suppressed at 0.8×109/L.
    Discussion Our patient unfortunately experienced typical arterial thrombotic complications of the polycythemic phase of her MPN, though this predisposition may have been also influenced by her family history and tobacco use. The progression to post-PVMF was accompanied by the expected complications of this phase, requiring splenectomy for massive splenomegaly and transfusion support for anemia. Leukocytosis is also an expected complication of MF, but typically, the myeloid expansion is characterized by a neutrophilia, with circulating immature precursors; monocytosis can be seen, along with basophilia and eosinophilia, but the latter are not typically the dominant component of the leukocytosis. There have been few prior reports of hypereosinophilia associated with PV and JAK2 V617F mutations, but this appears to be a rare complication. The reported case of HES associated with PV describes a 60-yr-old woman who presented 5 years after the diagnosis of PV with systemic symptoms of sweats, weight loss, pleuritis, and was found to have an absolute eosinophil count of 9.7×109/L. This case differs from ours in that the patient also had an elevated ANA, RF, and IgE, suggesting a possible reactive eosinophilia. She was treated with hydroxyurea and had a dramatic response without recurrence. Another case of MF associated with hypereosinophilia (4.8×109/L) was reported in a patient with a novel translocation, t(6;10)(q27;q11), an absence of end-organ damage, and early progression to AML-M5a. In our patient, the striking eosinophilia (47.5×109/L) was an unexpected feature of her post-PVMF, and her clinical deterioration due to endomyocardial fibrosis, cerebrovascular accident, and pneumonitis was akin to end-organ damage as seen in patients with HES.